Inflammatory papular rash on man’s leg not responding to steroids, what’s your diagnosis? Crutchfield Dermatology Case of the Month
A 59 year old man developed a red itchy rash on his lower leg after traveling to Arizona and staying with a friend who had adopted a new cat from the local shelter. He went to an urgent care center and was prescribed triamcinolone 0.1% ointment to be applied twice daily. He said there was initial improvement for approximately the first 3 days then the rash started getting worse, more red, more papular and pruritic. The more triamcinolone he used, the worse it got. On examination he had a red scaling plaque/patch with follicular papules and pustules on the lateral side of his left lower leg.
A KOH scraping and microscopic evaluation was performed and this was the finding:
What’s your diagnosis?
Tinea Incognito (Majocchi’s granuloma variant)
Tinea incognito is a cutaneous fungal infection that presents with an atypical appearance due to topical steroid treatment. Instead of the scaling, annular, red rash, it appears as more of a papular eczema. Majocchi’s granuloma is a persistent and deep fungal folliculitis with pruritus. It can occur from shaving, systemic immunosuppressive medications or, as in this case, topical steroid application.
In this case I gave the patient was given 1 pulse of Itraconazole (200mg, ii, P.O., BID x 7days) and topically Dermazene cream (hydrocortisone 1% with Iodoquinol 1%) BID x 14 days
The patient reported dramatic improvement in the first 4 days with complete resolution by day 10.
The microscopic image was obtained by just using my cell phone to take a picture through the ocular of the microscope- it works great!!
For more dermatology cases-of-the-month visit the Dermatology Case of the Month Archive by Charles Crutchfield III, MD
A 59 year old man developed a red itchy rash…